Missouri, 2003

Flash Flooding in Missouri, May 6, 2003

May 6, 2003 · NWS LSX · 3 events in 1 county or zone

Heavy rain caused flash flooding across the northern two-thirds of Jefferson County. Up to 4 feet of water was reported on Main Street in De Soto.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Heavy rain caused flash flooding across the northern two-thirds of Jefferson County. Up to 4 feet of water was reported on Main Street in De Soto. Numerous homes had flooded basements as small creeks and drainage ditches overflowed. In Festus, 3 feet of water was reported on Highway 61/67. A 42 year old man was killed when he tried to cross a flooded Edelman Creek on the north end of De Soto while on his way home from work. The car was not found until May 17. In Crystal City, flood water caused the collapse of a basement wall at a home on Kenner Street.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 6, 12:00 PM CST, 7 hours 55 minutes earlier.

Area forecast discussion, May 6, 12:00 PM CST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT TUE MAY 6 2003

MOISTURE AT 850 WAS BEGINNING TO ADVECT NEWD ACROSS THE LOWER MS
VALLEY THIS MORNING.  ETA SIMILAR WITH MONS RUN WITH 100 KT H3 JET
ACROSS THE TX PANHANDLE BY MIDNIGHT WITH 2ND JET VICINITY OF LM
PROVIDING JET COUPLING. SIGNIFICANT DIVERGENCE FORECAST ACROSS IL
AND AR.  MSAS AT NOON INDICATED SURFACE MOISTURE CONVERGENCE ACROSS
CENTRAL MO AT NOON WITH MOST UNSTABLE AIR ACROSS THE ERN OZARKS.

HIGH MOISTURE FORECAST BY NGM, ETA AND GFS WITH ALL 3 FORECASTING
KS IN THE MID 30S TO LOW 40S ACROSS PTNS OF THE AREA THIS EVE.
THE GFS IS MORE AGGRESSIVE WITH THE PARAMETER. FLASH FLOOD GUIDANCE
HAS 1.0 TO 1.5 INCHES ACROSS MOST OF THE CWA.  LOCALLY HEAVY RAIN
ARE LIKELY TO EXCEED THESE VALUES AND WILL ISSUE A FLOOD WATCH FOR
ENTIRE CWA FOR TONIGHT.

SERIOUS OF SHORT WAVES WILL AFFECT THE AREA LATER IN THE WEEK.  ETA
FORECASTS H5 80 M HEIGHT FALL CENTER OVER NM THU MORNING WITH 120 M
HFC DIGGING INTO NRN CA.  THE GFS IS VERY SIMILAR.  LEAD SYSTEM IS
FORECAST TO DIG INTO NW MO/SW IA BY THU MIDN BY BOTH ETA AND GFS.
STRONG SHORT WAVE IS FORECAST TO MOVE OUT OF THE CENTRAL ROCKIES SAT
MORNING AND PLOW INTO THE GREAT LAKES REGION BY SUN MORNING.  GFS IS
FORECASTING A 180 M HFC NR MKE BY 12Z SUN.

IN THE EXTENDED PERIOD, THE GFS AND ECMWF BOTH FORECAST STRONG H5
SHORT WAVES ROTATING INTO THE CENTRAL PLAINS WITH THE GFS CLOSING
OFF THE LOW OVR THE HIGH PLAINS OF CO.  AS A RESULT, GFS IS SLOWER
WITH SYSTEM THAN ECMWF BY SUN.  THE ECMWF IS VERY SIMILAR IN
FORECASTING A DEEP SURFACE LOW NR LS BY SUN MORNING.  THINGS QUIET
EARLY NEXT WEEK WITH THE GFS SHIFTING THE STRONG SHORT WAVES FURTHER
N.

.STL...FLOOD WATCH FOR THE ENTIRE CWA FOR TONIGHT
Hazardous weather outlook, May 6, 11:15 AM CST, 8 hours 40 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1215 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN OUTBREAK OF SEVERE WEATHER IS POSSIBLE OVER PARTS OF MISSOURI AND
ILLINOIS THIS AFTERNOON AND EVENING.  THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS SOUTH OF A PARIS TO BOWLING GREEN MISSOURI TO
LITCHFIELD ILLINOIS LINE.  SOME CITIES INCLUDED IN THE MODERATE RISK
AREA ARE COLUMBIA...JEFFERSON CITY...ST LOUIS...FARMINGTON...
BELLEVILLE AND CENTRALIA.  THERE IS ALSO A SLIGHT RISK OF
SEVERE THUNDERSTORMS THAT COVERS THE REST OF THE AREA OVER WEST
CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

LOW PRESSURE OVER OKLAHOMA WILL MOVE NORTHEAST ALONG A FRONTAL
BOUNDARY OVER SOUTHERN MISSOURI THROUGH TONIGHT.  THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THIS FRONT AND MOVE INTO THE AREA THIS
AFTERNOON AND THIS EVENING.  SOME OF THESE STORMS ARE EXPECTED TO BE
SEVERE GIVEN THE STRONG ATMOSPHERIC WINDS AND VERY UNSTABLE
CONDITIONS OVER THE REGION.  THESE STORMS WILL BE CAPABLE OF
PRODUCING ISOLATED TORNADOES...DAMAGING WINDS AND LARGE HAIL UP TO
THE SIZE OF BASEBALLS.  HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE
STORMS LATER THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE RISK OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ON
WEDNESDAY...GENERALLY SOUTH OF INTERSTATE 70.  THERE IS A RISK OF
SEVERE THUNDERSTORMS OVER THE ENTIRE AREA ON THURSDAY.  A SERIES OF
STORM SYSTEMS WIL MOVE ALONG A STALLED FRONTAL SYSTEM LOCATED OVER
SOUTHERN MISSOURI AND ILLINOIS.

STRONG THUNDERSTORMS ARE ALSO POSSIBLE ON SATURDAY AND SUNDAY AS YET
ANOTHER STORM SYSTEM MOVES THROUGH THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

In the hours before

Local storm report, May 6, 7:21 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
821 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    DE SOTO                   MO   WIND DAMAGE
05/06/03   JEFFERSON                      EXTENSIVE TREE AND POWER
                                          LINE DAMAGE.  CITY IS
                                          WITHOUT POWER.  REPORTED
                                          BY HAM RADIO.
Local storm report, May 6, 7:31 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
831 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0831 PM    2SW MARISSA               IL   FUNNEL CLOUD
05/06/03   ST. CLAIR                      MOVING
                                          NORTHEAST...REPORTED BY
                                          HAM RADIO.
Local storm report, May 6, 7:33 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
833 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    HECKER                    IL   0.75 INCH HAIL
05/06/03   MONROE                         REPORTED BY HAM RADIO.

0830 PM    WALSH                     IL   FUNNEL CLOUD
05/06/03   RANDOLPH                       REPORTED BY THE PUBLIC.
Local storm report, May 6, 7:43 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
843 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    2S NEW ATHENS             IL   1.00 INCH HAIL
05/06/03   ST. CLAIR                      REPORTED BY HAM RADIO.

0835 PM    CHESTER                   IL   FUNNEL CLOUD
05/06/03   RANDOLPH                       REPORTED BY STATE
                                          POLICE.
Local storm report, May 6, 7:50 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
850 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    SPARTA                    IL   1.75 INCH HAIL
05/06/03   RANDOLPH                       REPORTED BY HAM RADIO.

0840 PM    NEW ATHENS                IL   1.75 INCH HAIL
05/06/03   ST. CLAIR                      REPORTED BY HAM RADIO.
Local storm report, May 6, 7:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
855 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    1SE DE SOTO               MO   WIND DAMAGE
05/06/03   JEFFERSON                      ROOF BLOWN OFF HOUSE.
                                          TIME ESTIMATED.

0835 PM    3E IRONTON                MO   WIND DAMAGE
05/06/03   IRON                           TREES DOWN.  REPORTED BY
                                          SHERIFF.

The radar

The St Louis radar (KLSX), 50 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
May 6, 7:55 PM CST to 11:00 PM CST
Where
Jefferson County, Festus
Reported by
LAW ENFORCEMENT
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Flash Flood, Jefferson

When
May 6, 7:55 PM CST to 11:00 PM CST
Where
Jefferson County, Crystal City
Reported by
LAW ENFORCEMENT
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Flash Flood, Jefferson

When
May 6, 7:55 PM CST to 11:00 PM CST
Where
Jefferson County, De Soto
Deaths
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Jefferson2003-05-0642MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356236, 5356237, 5359907.